How common is Bruising in Juvederm?

How common is Bruising in Juvederm? Have you heard of OcuMend? Does it work?

Doctor Answers 11

Bruising after Juvederm - much less when using cannulas

Bruising is much less an issue since I've been using blunt cannulas over the past 4 years.  In the package insert, it says bruising is a side effect in 59% of patients.  In my hands, it's less than 5%.  Ocumend is topical Anica and seems to help with the duration of bruising.  Also, in my practice, I offer laser treatment for bruising that brings the duration of a bruise to about 2 days vs. the 10-14 days that a normal bruise take to resolve.  The best way to get filler to avoid a bruise is go to a doctor that uses a cannula.


Panama City Facial Plastic Surgeon
4.6 out of 5 stars 26 reviews

Bruising depends on your physiology

Bruising can occur with Juvederm and it depends on the technique used, the type of syringe or cannula, and your own physiology. 

If you bruise easily, you could consider taking Arnica a few days before your treatment to help reduce the chance of bruising.

Bruising and Avoiding Bruising with Facial Injections

Juvederm is a fantastic product and like all other facial fillers can cause bruising.  However, to minimize the bruising I always recommend stopping any medications such as aspirin, Aleve, Motrin, or vitamins for at least one week before the injections.  I also counsel my patients to start Arnica Forte a few days before the procedure to minimize bruising.  I often use a cannula to lessen bruising.  If bruising results I can bring patients back to V-Beam the treated area to remove the bruising quickly with fabulous results!  Please consult a board certified dermatologist with a great deal of experience with facial cosmetic injections since more important than the temporary bruising is the more lasting results. 

Blunt Cannula

Thank you for your question. It is common to see bruising after receiving Juvederm. However, this can be prevented using a blunt cannula, which is similar to a needle but instead has a “dull” edge. In my practice, I use a blunt cannula to prevent bruising where patients receive smooth and outstanding results. 

Ariel Ostad, MD
New York Dermatologic Surgeon
4.3 out of 5 stars 16 reviews

Bruising after Juvederm

Bruising can occur after any injection, including when having fillers injected like Juvederm.  I suggest my patients plan their treatment with the expectation that there might be a bruise (for example, leaving time for any bruising or swelling to resolve before a major event like travel, wedding, etc).  Much of the time they are pleasantly surprised that there is little bruising or swelling.

How common is Bruising in Juvederm?

Bruising is quite common when fillers are used.
They can be reduced by the following methods.
1. Stopping all medications and health food supplements that increase the risk of bleeding at least 10 days prior to your filler injection.
2. The use of blunt cannulas as opposed to sharp hypodermic needles.
3. Use of minimal pressure while injecting 
4. Using Ice/cold compress
5. Injecting Local with epinephrine into the area prior to fillers ( in high risk areas)
All the best

Bruising with Juvederm

Bruising can occur with any injectable fillers but is much less when trocar techniques are used as opposed to using traditional needles. 

Juvederm

Thank you for your question.

Bruising is a side effect of any filler injection. To help minimize your risk of bruising you could discontinue any blood thinners such as aspirin and/or fish oil prior to your appointment. Arnica is also an option that can help minamize the chances of brusing. Also icing the area will help with any swelling and bruising the injection may cause. To be sure, see two or more board-certified providers in your area for a complete evaluation to make sure you are a good candidate and that it is safe for you to have treatment.

I hope this helps.

J. Jason Wendel, MD, FACS
Nashville Plastic Surgeon
5.0 out of 5 stars 150 reviews

BRUISING WITH JUVEDERM

YOU CAN EXPERIENCE SOME BRUISING WITH ANY FILLERS. WE USUALLY TELL PEOPLE TO NOT USE ANY BLOOD THINNERS SUCH AS ASPIRIN THAT CAN CAUSE BRUISING. BUT IF DONE THE RIGHT WAY THEN YOU SHOULD NOT HAVE ANY ISSUES. ALSO USING ICE AFTER THE PROCEDURE TO MINIMIZE THE SWELLING AND BRUISING 

Elliot M. Heller, MD
New York Facial Plastic Surgeon
4.6 out of 5 stars 87 reviews

Bruising after juvederm injection

Bruising can occur after any filler injection.  If it is safe for you to do so, you can discontinue the use of aspirin, Motrin, Advil, and other blood thinners including fish oils.  Lasers can also be used to help bruising resolve after filler injection.  I am familiar with OcuMend.  Some physicians like to use this but there is no scientific evidence yet that it is truly effective.  It is just one more thing that you can do to try to minimize the extent of bruising following filler injection

Brian Biesman, MD
Nashville Oculoplastic Surgeon
4.8 out of 5 stars 41 reviews

These answers are for educational purposes and should not be relied upon as a substitute for medical advice you may receive from your physician. If you have a medical emergency, please call 911. These answers do not constitute or initiate a patient/doctor relationship.